Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Flagstaff, AZ

February 19, 2005Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 19, 2005, 9:23 AM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 9:23 AM MST (16:23 UTC)
Expired
Feb 19, 2005, 3:30 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 191633
FFWFGZ
AZC007-192230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 918 AM MST...STREAM GAGES WITHIN THE WARNING AREA INDICATED
  RAPID RISES. ADDITIONAL RISES ARE EXPECTED AS RUNOFF FROM RAINS
  OVER THE PAST 12 HOURS WILL CAUSE FLASH FLOODING ALONG TONTO CREEK
  AND STREAMS FLOWING INTO TONTO CREEK. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TONTO VILLAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3398 11142 3389 11124 3394 11094 3424 11088
      3438 11110 3417 11135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 2:45 AM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Feb 19, 2:45 AM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
245 AM MST SAT FEB 19 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE COAST OF CALIFORNIA WILL
BRING PERIODS OF RAIN AND SNOW TO ARIZONA THROUGH THE WEEKEND AND
INTO NEXT WEEK. SNOW LEVELS WILL LOWER TO NEAR 6000 FEET TODAY WITH
ACCUMULATING SNOW EXPECTED OVER THE HIGHER TERRAIN.

&&

.DISCUSSION...A BROAD TROUGH REMAINED ACROSS THE SOUTHWEST UNITED
STATES AND EASTERN PACIFIC THIS MORNING. AS A RESULT...A FETCH OF
MOISTURE CONTINUED TO MOVE ACROSS ARIZONA FROM THE PACIFIC. FAST
MOVING SHORT-WAVE DISTURBANCES IN THIS GENERAL FLOW WILL CONTINUE TO
CAUSE PERIODIC ENHANCEMENTS OF PRECIPITATION. ONE SUCH DISTURBANCE
WAS MOVING INTO CENTRAL ARIZONA THIS MORNING AND PROMISES TO BRING
WIDESPREAD RAIN AND SNOW TO THE AREA UNTIL AROUND NOON. THE SNOW
LEVEL WILL LOWER TO NEAR 6000 FEET BY AROUND NOON. EVEN AFTER THE
CURRENT DISTURBANCE PASSES EXPECT IT TO REMAIN SHOWERY AS THE AIR
MASS WILL REMAIN VERY MOIST AND UNSTABLE. YET ANOTHER DISTURBANCE
WILL MOVE ACROSS CENTRAL ARIZONA OVERNIGHT BRINGING ANOTHER ROUND
OF ENHANCED RAIN AND SNOW SHOWER ACTIVITY. THE SNOW LEVEL
OVERNIGHT WILL REMAIN AROUND 6000 FEET.

FOR THE DAY SUNDAY...EXPECT SOME SHOWER ACTIVITY BUT A STRENGTHENING
LOW OFF THE COAST OF CALIFORNIA WILL HELP TO BUILD A SHORT-WAVE
RIDGE ACROSS ARIZONA. THIS WILL STABILIZE THE AIR MASS AND HELP
LIMIT SHOWER ACTIVITY. THE RIDGE WILL BE SHORT-LIVED AS THE LOW OFF
THE CALIFORNIA COAST APPROACHES ARIZONA MONDAY NIGHT OR TUESDAY. THE SNOW
LEVEL IS EXPECTED TO BE IN THE 6000 TO 6500 FOOT RANGE WITH
SIGNIFICANT SNOW ACCUMULATION A POSSIBILITY OVER THE HIGHER TERRAIN
OF NORTHERN ARIZONA ON TUESDAY. WIDESPREAD RAIN WILL BE POSSIBLE OVER AREAS
SOUTH OF THE MOGOLLON RIM.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA UNTIL SATURDAY EVENING FOR
ARIZONA ZONES 006/007/008/018/037/038.

SNOW ADVISORY UNTIL NOON MST SATURDAY FOR ARIZONA ZONES
004/006/007/015/016.

&&
Hazardous weather outlook, Feb 19, 7:00 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT FEB 19 2005

AZZ004>018-037>040-201400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

LOW PRESSURE WILL CONTINUE TO BRING SIGNIFICANT PRECIPITATION TO
NORTHERN ARIZONA TODAY AND A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT FOR PORTIONS OF THE AREA THROUGH THIS EVENING.
SEE PHXFFAFGZ FOR DETAILS.

SNOW LEVELS WILL FALL TO AROUND 6000 FEET BY MIDDAY. MODERATE
SNOWFALL ACCUMULATIONS ARE LIKELY AT THE HIGHER ELEVATIONS
AND A SNOW ADVISORY IS IN EFFECT UNTIL NOON.
SEE PHXWSWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOOKS LIKE THE NEXT THREAT FOR SIGNIFICANT HIGHER ELEVATION SNOW AND LOW
ELEVATION RAIN WILL COME MONDAY NIGHT AND TUESDAY WITH A ANOTHER
STRONG PACIFIC STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 11:20 PM MSTFlash Flood WarningFGZYavapai5 hr
Feb 19, 4:05 AM MSTFlash Flood WarningFGZYavapai6 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.